Alert archive / Mississippi / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 292, NWS Jackson, MS

December 29, 2021Bolivar County, Sunflower County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Dec 29, 2021, 3:39 PM CST for Bolivar County, Sunflower County, Mississippi. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 29, 2021, 3:39 PM CST (21:39 UTC)
Expired
Dec 29, 2021, 4:27 PM CST
In force
48 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bolivar County, MS, Sunflower County, MS

The radar

The Little Rock radar (KLZK), 167 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 29, 12:05 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2021-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2021-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1900 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

280 
WUUS54 KJAN 292139
SVRJAN
MSC011-133-292245-
/O.NEW.KJAN.SV.W.0292.211229T2139Z-211229T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
339 PM CST Wed Dec 29 2021

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Sunflower County in northwestern Mississippi...
  Central Bolivar County in northwestern Mississippi...

* Until 445 PM CST.

* At 338 PM CST, a severe thunderstorm was located near Jersey Point,
  or 8 miles southeast of Rohwer, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Benoit around 345 PM CST.
  Rosedale around 350 PM CST.
  Renova around 410 PM CST.
  Shelby and Mound Bayou around 415 PM CST.
  Drew around 425 PM CST.
  Parchman around 430 PM CST.
  Rome around 435 PM CST.

Other locations impacted by this severe thunderstorm include
Winstonville, Beulah, Pace and Merigold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 PM CST for north central
and northwestern Mississippi.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 700 PM CST for north central
and northwestern Mississippi.

&&

LAT...LON 3399 9045 3379 9045 3356 9119 3362 9113
      3366 9122 3369 9122 3371 9116 3366 9109
      3368 9103 3372 9106 3372 9114 3377 9115
      3378 9113 3376 9103 3378 9099 3382 9105
      3386 9107 3400 9066
TIME...MOT...LOC 2138Z 248DEG 40KT 3371 9116 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JNE
2 follow-up statements
718 
WWUS54 KJAN 292202
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
402 PM CST Wed Dec 29 2021

MSC011-133-292245-
/O.CON.KJAN.SV.W.0292.000000T0000Z-211229T2245Z/
Sunflower MS-Bolivar MS-
402 PM CST Wed Dec 29 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CST
FOR NORTHEASTERN SUNFLOWER AND SOUTHEASTERN BOLIVAR COUNTIES...

At 401 PM CST, a severe thunderstorm was located 8 miles west of
Renova, or 9 miles northwest of Cleveland, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Renova around 410 PM CST.
  Shelby and Mound Bayou around 415 PM CST.
  Drew around 425 PM CST.
  Parchman around 430 PM CST.
  Rome around 435 PM CST.

Other locations impacted by this severe thunderstorm include
Winstonville, Beulah, Pace and Merigold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 PM CST for north central
and northwestern Mississippi.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3399 9045 3379 9045 3363 9097 3377 9101
      3378 9099 3380 9102 3387 9104 3400 9066
TIME...MOT...LOC 2201Z 248DEG 40KT 3381 9086 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JNE
610 
WWUS54 KJAN 292227
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
427 PM CST Wed Dec 29 2021

MSC011-133-292237-
/O.CAN.KJAN.SV.W.0292.000000T0000Z-211229T2245Z/
Sunflower MS-Bolivar MS-
427 PM CST Wed Dec 29 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SUNFLOWER AND
SOUTHEASTERN BOLIVAR COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CST for north central
and northwestern Mississippi.

LAT...LON 3399 9045 3379 9045 3363 9097 3377 9101
      3378 9099 3380 9102 3387 9104 3400 9066
TIME...MOT...LOC 2221Z 248DEG 40KT 3392 9054 

$$

JNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 29, 2:54 PM CST, 45 minutes earlier.

Area forecast discussion, Dec 29, 2:54 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
254 PM CST Wed Dec 29 2021

...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING...

.DISCUSSION...
Tonight and Thursday: Early afternoon satellite imagery showed a
shortwave trough moving to the north northeast toward the mid
Mississippi valley. This shortwave was helping support a 1008mb low
over eastern Arkansas per latest surface analysis that is progged to
deepen a little more this afternoon as it moves off to the northeast
as well. This surface low will drag a weak cold front into our CWA
later this evening. Ahead of the cold front we still have a warm
moist airmass in place. Many sites have already hit record highs for
the date climbing into the mid 80s. The 18Z JAN sounding had a PWAT
of 1.29in and the sounding showed the formidable cap that was still
in place at 12Z has mostly eroded. At the time of the sounding the
surface temperature was in the mid 70s and current temperatures
across the area are now running in the upper 70s to lower 80s
resulting in SBCAPE increasing above 1500j/kg. Deep layer shear per
the JAN sounding was already 40kts and expected to increase. Severe
storms capable of damaging wind, hail and tornadoes will be possible
this afternoon and evening over most of our CWA although the most
favorable environmental parameters are across the northern portion
of our CWA where a Tornado Watch is in effect until 7PM. Although
the severe storm potential is expected to end in our CWA by
midnight, there will remain the chance for rain along and ahead of
the cold front which will likely still be northwest of the Natchez
Trace by sunrise Thursday. The cold front is expected to stall and
become nearly diffuse Thursday but rain chances will gradually taper
off from the northwest as drier air filters into the area. In the
wake of the front, morning lows will get knocked down in to the
upper 50s while the remainder of the CWA bottoms out in the 60s.
Despite the weak fropa, afternoon highs will surge back into the mid
to upper 70s. /22/

Tomorrow night through mid-week...

A rather active period will continue across the region through the
remainder of the year. Some showers may be lingering at the
beginning of the period but for the most part all precipitation
should be east of the region. However, with continued southwest flow
aloft and no frontal passage to clear moisture out of the region,
showers will be possible heading into Friday. Whatever boundary was
lingering in the region will become more of a warm frontal feature
by later Friday, with potential for showers and storms along or
north of this through Friday night.

Saturday looks to be our next round of potential for severe storms.
Warm, moist conditions will be in place ahead of the front with
temperatures still feeling a bit more like spring and summer around
here. Dewpoints are expected to be in the mid to upper 60s and some
around 70 degrees in the south. An upper trough will dig south
across the TX/OK Panhandles while a surface low develops and deepens
across the Ozarks and into the Mid-South through the morning
Saturday. Plenty of low and deep layer shear will be in place along
with enough instability for some strong to severe storms to develop
across the region. Will stick with the current slight risk
advertisement of this system in our HWO and graphics for now as it
looks like a line of storms will move through the region Saturday
afternoon into Saturday evening with potential for damaging winds
and tornadoes.

The cold front will move through the region behind the convection
and our weather pattern will change to something much more like
winter for this region. Temperatures will drop behind the front and
lows on Sunday morning will be in the upper 20s in the Delta to the
lower 40s in the Pine Belt. There looks to remain some moisture in
place as the cold air moves in, which could allow for some kind of
transition to wintry precipitation. However, this will be too soon
to tell that right now. These scenarios where cold air chases the
moisture usually does not amount to much if anything in the way of
winter weather for our region, but I can't rule out some brief
changeover.

The upper trough will swing across the region on Sunday, allowing
for a raw day for the area. Surface high pressure will quickly move
into the region for early in the week and then begin to slide east
by Tuesday. As a result, we will see some days that will feel more
like winter with highs in the 40s and 50s and lows in the 20s and
30s. As the surface high slides east, southerly return flow will
begin again and moisture and warmth will begin to filter back north.
Temperatures look to moderate more by mid-week. /28/

&&

.AVIATION...

18Z TAF discussion:
VFR conditions and a gusty southwest wind will continue through
the afternoon and into this evening although TSRA coverage will
increase across the north with isolated coverage elsewhere that
will result in flight restrictions. Coverage of TSRA wl decrease
after 06Z while a weak cold front drops into the nw and results in
a wind shift at GLH and GWO. MVFR cigs are expected to redevelop
after 06Z and lower to IFR by 09Z. IFR cigs are expected continue
through the end of the TAF period at most TAF sites. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       65  78  63  79 /  61  44  20  38
Meridian      65  77  62  78 /  68  56  22  46
Vicksburg     64  79  63  80 /  49  27  18  29
Hattiesburg   67  80  65  80 /  52  44  18  30
Natchez       66  79  65  80 /  43  29  17  28
Greenville    59  74  60  78 /  42   6  19  24
Greenwood     62  76  61  78 /  61  22  22  35

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

22/28
Hazardous weather outlook, Dec 29, 8:53 AM CST, 6 hours 46 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
853 AM CST Wed Dec 29 2021

ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>059-063>066-
301500-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Tensas-Bolivar-Sunflower-Leflore-Grenada-
Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-
Clarke-Jefferson-Lawrence-Jefferson Davis-Covington-Jones-
853 AM CST Wed Dec 29 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight

Severe thunderstorms will be possible today through this evening.
These thunderstorms will be capable of producing damaging winds
to 60 mph, hail to the size of quarters, and tornadoes.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Severe thunderstorms will be possible early Saturday morning
through Saturday evening across southeast Arkansas, northeast
Louisiana, and Mississippi. This potential weather event is still
several days away, and the timing and impacts may be adjusted
with later forecasts.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight and Friday night through Saturday night.

LAZ024-026-MSZ060>062-072>074-301500-
Catahoula-Concordia-Adams-Franklin MS-Lincoln-Marion-Lamar-
Forrest-
853 AM CST Wed Dec 29 2021

This hazardous weather outlook is for portions of northeast
Louisiana, and south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

Isolated severe thunderstorms will be possible today through this
evening. Some thunderstorms could produce damaging wind gusts to
60 mph and hail up to quarter size. A tornado cannot be ruled
out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Severe thunderstorms will be possible early Saturday morning
through Saturday evening across southeast Arkansas, northeast
Louisiana, and Mississippi. This potential weather event is still
several days away, and the timing and impacts may be adjusted
with later forecasts.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight and Saturday through Saturday night.

20

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Dec 29, 2:40 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Jackson MS
240 PM CST Wed Dec 29 2021

MSZ040-042-047-292130-
Warren MS-Yazoo MS-Issaquena MS-
240 PM CST Wed Dec 29 2021

...A strong thunderstorm will impact portions of northeastern Warren,
southwestern Yazoo and southeastern Issaquena Counties through 330 PM
CST...

At 240 PM CST, Doppler radar was tracking a strong thunderstorm near
Redwood, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Redwood around 245 PM CST.
  Oak Ridge around 250 PM CST.
  Phoenix around 310 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for central and
west central Mississippi.

&&

LAT...LON 3269 9057 3256 9046 3252 9050 3252 9052
      3250 9052 3251 9055 3250 9058 3248 9061
      3246 9060 3232 9086 3235 9089 3237 9087
      3237 9089 3236 9090 3247 9098
TIME...MOT...LOC 2040Z 234DEG 34KT 3245 9085

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JNE

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 6:29 PM CSTSpecial Weather StatementJANWarren31 min
Dec 28, 7:02 PM CSTSpecial Weather StatementJANChoctaw28 min
Dec 28, 7:17 PM CSTSpecial Weather StatementJANLowndes28 min
Dec 28, 8:18 PM CSTSpecial Weather StatementJANClay27 min
Dec 28, 8:26 PM CSTSpecial Weather StatementJANLincoln34 min
Dec 28, 9:53 PM CSTSpecial Weather StatementJANLowndes37 min
Dec 28, 10:27 PM CSTFlash Flood WarningJANClay3 hr
Dec 28, 10:35 PM CSTSpecial Weather StatementJANLowndes25 min
Dec 29, 12:13 AM CSTSpecial Weather StatementJANNoxubee32 min
Dec 29, 2:40 PM CSTSpecial Weather StatementJANWarren50 min
Dec 29, 3:59 PM CSTSpecial Weather StatementJANForrest46 min
Dec 29, 4:25 PM CSTSevere Thunderstorm WarningJANGrenada, Montgomery, Webster50 min
Dec 29, 4:36 PM CSTSpecial Weather StatementJANCarroll24 min
Dec 29, 4:55 PM CSTTornado WarningJANClay, Webster42 min
Dec 29, 5:45 PM CSTSpecial Weather StatementJANNeshoba45 min
Dec 29, 5:50 PM CSTSevere Thunderstorm WarningJANClay, Lowndes40 min
Dec 29, 5:52 PM CSTSpecial Weather StatementJANWinston38 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.